Type 2 Diabetes: Hello everyone, I have... - British Heart Fou...

British Heart Foundation
19,072 members13,018 posts

Type 2 Diabetes

IanDH1965
IanDH1965

Hello everyone,

I have type 2 diabetes for 5 years now and when it was firsr diagnosed my blood sugars were in the 40s and I had all the usual symptoms - thirst and frequent urination. However, I was started on oral medication in order to control my symptoms and then put on Humulin M3 insulin soon after.

I do have a loss of sensation in my feet and am currently seeing a podiatrist twice a week for dressing changes and treatments on a diabetic foot ulcer under my right big toe, which is slowly shrinking in size with the use of iodine cream.

My main form of exercise is walking my Border Collie dog called Charlie, who is a very lovable dog who is a great companion.

That is all for now, enough for an intro I hope. Thanks, Ian.

13 Replies
oldestnewest

Hello Ian

I am the same as you apart from not having the ulcer. I note what you say about loss of sensation - have they checked to make sure your pulses are OK? Has your HBA1C come down to a manageable level?

IanDH1965
IanDH1965
in reply to shopman

Thanks for the reply. I had my pulses checked yesterday at my Podiatrist appointment and as they have been each time I get them checked they are very strong. I am not sure what my HbA1C's level is, it has been a while since I had it done. The neuropathy is bad but my blood sugars in the morning are between 5-11, mostly below 8 which my Diabetic Nurse is pleased with, but I do worry that these figures are too low for me (which the Podiatrist mentioned yesterday). I don't know if you or anyone else here has any experience of. I do get feelings of light-headiness and pains/weakness in my arms and legs.

Sorry about raising all this but it is just something that concerns me. I hope you are well and look after yourself. Ian

Concerned
Concerned
in reply to IanDH1965

You should have this explained by a health professional. We aren't medically trained on here. The light-headedness is likely to come from too much medication, and you have to sort this with your doctor.

Between 4 and 6 is considered normal for a fasting reading, with less than 5.5 being better.

After a meal, the reading should be below 8.5.

When your numbers are above this, you are basically eating too much carbohydrate. See phcuk.org/sugar

and phcuk.org/wp-content/upload...

but with your insulin and medication you have to be careful because too much for the amount of carbohydrate is what led to the hypos.

Hi Ian

Originally when I started down this path my HBA1C was over 100, normal meds were difficult - least said about Metformin the better - and eventually was put on the Humulin for the last 5 years or so and HBA1C now hovers between 45 - 55 and have that done every 6 months. I take 100 units twice a day of Humulin but hope to start reducing that soon. I try to acheive normal readings of between 6 & 8 morning & night but occasionally do get wild variations, anything less than 5.5 for me I need to take something to boost me. Strangely quickest working for me is 2 slices of white bread & butter. Have been lucky in only ever having 1 hypo - went to bed as not feeling well and felt myself slipping, called for the wife but no response until 30 minutes later but unconscious by then - I still say she wanted to see the end of Corrie first, eventually paramedics brought me round. Neuropathy of my legs I used to be concerned about but just use a decent moisturiser now and make sure no cuts or infection - just think I had a damn good suntan though.

Personally I think if you are feeling light headed when testing at 8 then something is not quite right. Have you ever tested yourself through the night on what I assume would be regular visit? Do you attend your local Diabetes clinic at hospital? If not I would be tempted to ask for a referral.

IanDH1965
IanDH1965
in reply to shopman

Hi, thanks for contacting me. I have been on Metformin as well Gliclazide, Atorvastatin, Linagliptin as well the Humulin M3 insulin injections, I have had no real problems with these meds and am sorry to hear you have had a problem with Metformin. I have 4 hypos with the unpleasant symptoms attached with them, these hypos have occurred after the sudden lowering in my morning blood sugar readings, although last night I had a night time reading of 7 last night at bed time, which is a first for me.

I am due to have another appointment with the Diabetic Specialist Nurse at my local hospital on the 13th of this month so I can raise these concerns with her then. My other diabetes-related appointments are with the Orthotis on the 23rd August (when I will get the special footwear specifically made for me). I also have an appointment with the Pain Management team at the hospital on the 10th September, so everything is in place to help me with my unpleasant symptoms. To get something that can give me as good as possible control over my symptoms would be very welcome. Regards, Ian.

shopman
shopman
in reply to IanDH1965

Could it be you are taking too much Humulin or possibly need to split it therefore taking it more than once daily. I take 1 dose first thing in the morning followed by breakfast. Then depending on my day and where I am going test myself before driving, and take my next dose early evening before my main meal. If it is very low then I eat first and test again 2 hours later taking injection then.

If seeing the nurse then remember to take your BGM with you and make sure it is reading the correct date & time.

IanDH1965
IanDH1965
in reply to shopman

I am taking the doses of insulin recommended by my Diabetic Nurse which are 40 in the morning and 25 later in the day. So I take it twice a day and I took my readings to my last appt with her and she was satisfied with them and I was not getting the bad symptoms then.

shopman
shopman
in reply to IanDH1965

Just because the dosage is recommended does not mean it is correct. After all I started on 10 units twice a day but steadily increased that until where we are today. Have you had a look at diabetes.co.uk/forum/ - it is well worth a look. I do think you need to explain your concerns at your upcoming appointment,

IanDH1965
IanDH1965
in reply to shopman

I accept your point and will raise my concerns at my next hospital outpatients appt.

Please watch this: nutritionfacts.org/video/ho... I have found this website very helpful.

You might also try posting in Healthunlocked's Diabetes forum.

MichaelJH
MichaelJHHeart Star
in reply to Fortepiano

Although I have posted a reply I tend to agree and feel this is not the forum to discuss diabetic medication in detail unless related directly to a cardiac procedure.

As mentioned I also suffer from PAD. This needs accurate diagnosis and many medical professionals are not up to speed either missing it or misdiagnosing it. In 2013 I had an ATOS assessment and the retired GP carrying it out was unfamiliar with the condition!

MichaelJH
MichaelJHHeart Star

Hello and welcome to the forum! I have been Type I Diabetic for over fifty years. During that time, I have been involved in a number of diabetic support groups including a decade as a committee member. Whilst I do not know that many Type I’s I know quite a few Type II’s and one Type 1.5. I was sorry to hear that you have developed complications so early in your diabetic career.

This is really a Heart forum and I was wondering if you had any heart issues as they are more common in the presence of diabetes. My issue was hereditary but diabetes does complicate things. HbA1c was mentioned by another responder and I think it relevant to note that elective heart surgery will not be carried out in the presence of an elevated HbA1c. I will not quote figures as they do vary between centres and may be lower when valve surgery is involved.

You mention having PAD. Has this been accurately diagnosed? Feeling pulses is not an accurate way of doing this and a Doppler test should be carried out. Indeed, a DSN told me my pulses were acceptable and I was diagnosed with PAD four weeks later. This has now been ongoing since 2010. I did have balloon angioplasty to the left leg but this has since reverted. A few years after being diagnosed with PAD I lost some sensation around the big toe area of the left foot. This can be caused by reduced circulation but a more common cause is elevated blood sugars. My main symptoms of PAD are tiredness in the leg and cramp when walking. If you have not had a Doppler you need to insist on one. Burning sensations in the blood vessels of the leg can have other causes such as phlebitis and should be investigated.

You may also like...